Arkansas, 2009

Flash Flooding in Arkansas, June 3, 2009

June 3, 2009 · NWS MEG · 3 events in 2 counties and zones

A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 1:19 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 1:19 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT WED JUN 3 2009

.DISCUSSION...

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT FORMED BACK IN
EASTERN ARKANSAS HAS TRACKED INTO WEST TENNESSEE THIS AFTERNOON.
ADDITIONAL THUNDERSTORMS DEVELOPED ACROSS NORTH MISSISSIPPI AND
WILL CONTINUE TO MOVE EAST THROUGH THE DAY. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.

FARTHER WEST...THE MCV...FIRST EVIDENT ON RADAR AND SATELLITE
LATE THIS MORNING WAS LOCATED OVER EASTERN ARKANSAS TRANSLATING
EASTWARD. THIS FEATURE HAS HELPED SPARK ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER CENTRAL ARKANSAS. THIS ACTIVITY WILL MOVE INTO
THE FORECAST AREA LATE THIS AFTERNOON AND INTO EARLY EVENING.

THIS FEATURE WILL LIKELY INTERACT WITH THE FRONTAL BOUNDARY AND
PRODUCE VERY GOOD CHANCES FOR RAIN ACROSS MUCH OF THE FORECAST
AREA OVERNIGHT AND INTO THURSDAY. THE SLOW MOVING FRONT WILL
EVENTUALLY MOVE ACROSS SOUTHEASTERN PORTIONS OF THE FORECAST AREA
BY THURSDAY EVENING. UNTIL THEN...RAIN CHANCES WILL LINGER ALONG
AND AHEAD OF THE FRONT.

BY FRIDAY STABLE AIR WILL BEGIN TO SPREAD OVER THE MIDSOUTH AS HIGH
PRESSURE SETTLES IN. DAYTIME TEMPERATURES WILL BE PLEASANT...WELL
BELOW NORMAL FOR THIS TIME OF YEAR...THURSDAY AND FRIDAY. DRY
CONDITIONS WILL PERSIST THROUGH THE WEEKEND...WHICH WILL BE
NICE. HOWEVER DAYTIME TEMPERATURES WILL RISE INTO THE UPPER 80S TO
LOWER 90S ALONG WITH RISING LOW LEVEL MOISTURE AND HIGHER RELATIVE
HUMIDITIES. RAIN CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK.

AC

&&

.AVIATION...

18Z TAF SET

BKN LINE OF TSRA WILL CONTINUE TO PUSH EAST...MAY IMPACT KMKL OVER
NEXT 1-2 HOURS. HAVE THROWN IN AN ADDITIONAL TEMPO GROUP.
OTHERWISE...ADDITIONAL DEVELOPMENT WILL OCCUR AFTER 19-20Z AHEAD OF COLD
FRONT. ACTIVITY WILL CONTINUE INTO EVENING AND OVERNIGHT HOURS.
HARD TO PINPOINT EXACT TIMING THUS HAVE PICKED OUT BEST 4 HOURS
FOR A TEMPO GROUP AND HAVE LEFT VCTS AT OTHER TIMES. VFR
CONDITIONS WILL CONTINUE THROUGH 6Z UNLESS THUNDERSTORM MOVES OVER
A TAF SITE. LOW CIGS (800-1500FT) AND POSSIBLY SOME FOG(3-5SM BR) WILL
DEVELOP OR MOVE INTO THE CWA AFTER 6Z. CIGS AND VSBYS WILL
GRADUALLY LIFT BY 15-16Z. HOWEVER MVFR CIGS WILL LKLY PREVAIL
THROUGH END OF TAF SET. S-SW WINDS WILL TURN AROUND TO THE N AND
EVENTUALLY TO THE NE BEHIND FRONT. SPDS WILL GENERALLY BE 5-7 KTS
THROUGH 12Z...INCREASING TO 8-10 KTS BY END OF TAF SET.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  73  60  81 /  90  40   0   0
MKL  63  72  58  80 /  90  50   0   0
JBR  62  71  57  81 /  90  10   0   0
TUP  66  76  60  81 /  70  70  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 3, 3:56 AM CST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
456 AM CDT WED JUN 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
456 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
TODAY AS A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE
ACROSS THE AREA AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS IN
PLACE. THE GREATEST SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH SOME LARGE HAIL IS POSSIBLE AS WELL. THE MOST
PROBABLE TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE OVER PORTIONS OF NORTHEAST MISSISSIPPI ON THURSDAY.

OTHERWISE THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SUPPORT
OF SEVERE WEATHER OPERATIONS.

JLH

In the hours before

Special weather statement, Jun 3, 2:35 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT WED JUN 3 2009

ARZ058-032100-
PHILLIPS AR-
335 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF ELAINE AT 335 PM CDT...
MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES OLD TOWN LAKE.
Local storm report, Jun 3, 2:49 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     SPRING CREEK            35.77N 88.68W
06/03/2009                   MADISON            TN   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HIGHWAY 70 NEAR SPRING CREEK.
            TREES DOWN ALSO ON HIGHWAY 152 BETWEEN SPRING CREEK AND
            INTERSTATE 40...AND ON DOAK MASON ROAD. ONE TREE WAS ALSO
            DOWN ON HIGHWAY 412 EAST.

0321 PM     HAIL             BOBO                    34.13N 90.68W
06/03/2009  E0.88 INCH       COAHOMA            MS   EMERGENCY MNGR

            NICKEL HAIL AT THE VOLUNTEER FIRE DEPARTMENT IN BOBO.

&&

CCD
Special weather statement, Jun 3, 2:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED JUN 3 2009

MSZ005-006-009-TNZ092-032115-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-HARDIN TN-
350 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF HINKLE AT 350 PM CDT...MOVING
NORTHEAST AT 30 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ALCORN...HARDIN...PRENTISS AND TISHOMINGO COUNTIES...
INCLUDING LOCATIONS NEAR JCOLEMAN STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jun 3, 3:51 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT WED JUN 3 2009

TNZ001>003-019-020-032245-
GIBSON TN-WEAKLEY TN-LAKE TN-OBION TN-DYER TN-
451 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHWEST OF UNION CITY TO 3
MILES SOUTHWEST OF COTTONWOOD GROVE AT 451 PM CDT...MOVING EAST AT 25
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER...GIBSON...LAKE...OBION AND WEAKLEY COUNTIES...
INCLUDING LOCATIONS NEAR MARTIN...REELFOOT LAKE STATE PARK AND UNION
CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 545 PM CDT.
Special weather statement, Jun 3, 3:59 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT WED JUN 3 2009

ARZ009-018-032130-
CLAY AR-GREENE AR-
459 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF CORNING AT 400 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR CORNING
AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 5:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT WED JUN 3 2009

ARZ028-TNZ048-049-040000-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
625 PM CDT WED JUN 3 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHEAST OF FT PILLOW TO 4
MILES EAST OF MARIE AT 625 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR FORT PILLOW STATE PARK AND RIPLEY...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
700 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES SUNK LAKE
AND THE CHUTE.

The radar

The Memphis radar (KNQA), 106 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
June 3, 5:30 PM CST to 7:30 PM CST
Where
Craighead County, 1 mi NW of Trinity to 0.25 mi E of Bono
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.941, -90.791

Heavy rain produced flash flooding in portions of Craighead County. Highway 63 and Highway 230 near Bono were flooded.

Flash Flood, Craighead

When
June 3, 5:45 PM CST to 7:30 PM CST
Where
Craighead County, 1.49 mi SSW of Oak Ridge to 1.31 mi NW of Aggie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.862, -90.794

Heavy rain produced flash flooding in portions of Craighead County. Numerous streets in Jonesboro were flooded. In addition, a few roads near Bay were under water as well.

Flash Flood, Poinsett

When
June 3, 6:10 PM CST to 7:30 PM CST
Where
Poinsett County, 1.39 mi WNW of Buffalo Lick to 0.85 mi NNW of Greenfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.679, -90.722

Heavy rain produced flash flooding across portions of Poinsett County. Highway 158 near Greenfield was flooded as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177247, 185470, 177250.